Heparin SubQ administration?

  1. 0
    I gave a heparin injection sub Q to my patient during clinical last week. My instructor said I did it wrong because I showed go "really slow". I wasn't going really fast but just how you administer any subQ injection. What's the reason for going "slow" with a heparin subQ injection?

    PS: A big reason to my stress/anxiety is my clinical instructor. She's a smart one but definitely the b*tchy teacher who lives "by the books" and uses negative reinforcement (and not constructive criticism). Constantly on egg shells with this instructor and believe me, I'm definitely adjusting MYSELF to fit to her needs so I can pass this damn class. *sigh*
  2. 28 Comments so far...

  3. 2
    I guess it depends how slow you were. In general you want to insert the needle quickly and inject more slowly, but that's comparative - I probably take less than 10 seconds to give 0.2ml of heparin.
    CFitzRN and hoopschick like this.
  4. 2
    I don't know what the purpose of going slow is. Most of my patients prefer it as fast as possible. I've never had any issues.
    jessica.lanelle and systoly like this.
  5. 0
    Slow's supposed to be less painful, but my slow's pretty quick for SC and IM, and I usually get feedback that my technique's less painful than most.
  6. 4
    Welllllllllllll thinking critically, the reason one might administer heparin SubQ slowly is to prevent as much trauma as possible to the surrounding tissues, thereby decreasing the amount of bruising to the abdomen.

    If you think about it, it makes sense.
    pinkchris2000, chevyv, tyvin, and 1 other like this.
  7. 7
    Quote from Hello Student Nurse
    I gave a heparin injection sub Q to my patient during clinical last week. My instructor said I did it wrong because I showed go "really slow". I wasn't going really fast but just how you administer any sub Q injection. What's the reason for going "slow" with a heparin sub Q injection?

    PS: A big reason to my stress/anxiety is my clinical instructor. She's a smart one but definitely the ****** teacher who lives "by the books" and uses negative reinforcement (and not constructive criticism). Constantly on egg shells with this instructor and believe me, I'm definitely adjusting MYSELF to fit to her needs so I can pass this damn class. *sigh*
    Your post states that the instructor said you did it wrong because you gave it slow, then you said "I wasn't going really fast" indicating she pointed out you had gone too fast. So, I am unclear what she reprimanded you for. Some people are so insecure that the only way the feel better is to put other people down or make them feel inferior.......and some people are just bullies .

    Heparin burns on administration. The purpose of going slow is to avoid tissue injury that causes the bruising to the abdomen. The gentler you are the less the bruising (in theory at least).

    USE THESE TECHNIQUES to inject low-dose heparin.

    DO NOT"S
    1) Don't inject heparin within 2 inches (5 cm) of the umbilicus, to avoid the large umbilical veins.
    2) Don't inject into a muscle, which could result in hematoma, pain, and irritation.
    3) Don't aspirate, which could cause bleeding into the tissues.
    4) Don't rub the injection site, which could cause bruising.

    DO"S
    1) Assess your patient for conditions that may contraindicate the use of subcutaneous heparin, such as kidney or liver disease, blood dyscrasias, or bleeding tendencies.
    2) Wash your hands.
    3) Select a pre filled cartridge containing the appropriate dose. Put on clean gloves.
    4) Select an area on your patient's lower abdominal fat pad, 2 inches beyond the umbilicus and between the right and left iliac crests. If the patient needs multiple injections, administer each one in a different site.
    5) Clean the area with alcohol, using a circular motion and moving from the center outward about 2 inches. Allow the site to air dry.

    Now....holding the syringe in your dominant hand, uncap the needle. With the thumb and forefinger of your other hand, gently grasp the area you've prepared to make a fold.
    Then...Holding the skin fold, insert the needle at a 90-degree angle into the subcutaneous tissue; then slowly press the plunger to inject the heparin.
    Quickly pull the needle straight out and release the skin. Without recapping the needle, discard the syringe in the appropriate container. DO NOT RUB SITE.... Remove your gloves and wash your hands.
    Document the injection as required by your facility and sign and date the entry.

    As far as having issue with your instructor, Looking at your posts she is making your life a living hell . We can't control other people behavior but we can control our reaction to that behavior. I tell my Kids that when faced with a difficult teacher....Remember that although seemingly catastrophic :smackingfat the time......this moment is but a mere blip on the radar screen and to ask themselves.....In a hundred years is this moment really going to matter?

    Take a deep breath, count to 10......Put on your best smile and in your nicest voice say.... please teach me teacher. You only have to get past this point and you need to pass to get rid of this person and remember......this too shall pass .
    Last edit by Esme12 on Nov 7, '11
    catlvr, pinkchris2000, emmanewgrad, and 4 others like this.
  8. 3
    Quote from Esme12
    3) Select a pre filled cartridge containing the appropriate dose.
    I agree with everything except for this point...everywhere I have worked, subQ heparin comes in a vial and must be pulled up into a syringe for administration. Lovenox comes as a prefilled syringe--though in the ER we never seem to give the amount that is in the syringe.
    SweetheartRN, Altra, and RescueNinja like this.
  9. 2
    Hasn't anyone ever told you about the hoops? That while in nursing school you must jump through the hoops. Your instructor is another hoop in life. Many times I would hear my colleagues talk about hoops when difficult things came up.

    Also ... everyone has had that one intstructor that seems like they've never been laid. I thought in my nursing school experience I would be one of the fortunate ones who never gets one of those instructors but I was wrong. In my senior year an assisstant professor was hired and put with us. I don't know what it was but she dearly hated me. She went to great lengths to embarrass me in clinicals. I could do nothing to satisfy. She ended up giving me a C in her classes all year which took my dear 4 point GPA and destroyed it (she knew). Truly sad ... I never did anything to her but she hated me still the same. She took dark delight in destroying my delusion that I was intelligent or leastwise I let her think that. Talk about a psychopath with power. Hopefully she's been institutionalized as it shoulld be for the good of all mankind.

    Yes, not all of us but most of us will experience that "one" ; bite the bullet and jump the hoop.
    KimberlyRN89 and Esme12 like this.
  10. 2
    Quote from CharmedJ7
    I don't know what the purpose of going slow is. Most of my patients prefer it as fast as possible. I've never had any issues.
    'cause it burns and if you go sloooow it buuuurns.
    GGT1 and RescueNinja like this.
  11. 1
    Never have had it personally, but most patients report that is is very painful. And we get a lot of elderly folks who have little to no subcutaneous fat on their bellies. I feel like half the time I'm giving it intradermally or IM. (Shudder)
    I just dread giving it, especially to those with dementia, 'cause they don't understand why I'm hurting them and have difficulty staying still.
    pinkchris2000 likes this.


Top